Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 34, NWS Bismarck, ND

September 17, 20087 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 17, 2008, 2:51 AM MDT for 7 counties in North Dakota. It took effect at Sep 17, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2008, 2:51 AM MDT (08:51 UTC)
In effect from
Sep 17, 2008, 12:00 PM MDT
Expired
Sep 17, 2008, 7:45 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 170851
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT WED SEP 17 2008

...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS...LOW
RELATIVE HUMIDITIES...AND VERY DRY RANGELAND CONDITIONS...

.WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES AROUND 20 PERCENT
AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL DEVELOP LATER THIS
MORNING AND CONTINUE INTO THE AFTERNOON. COMBINED WITH VERY DRY
RANGELAND CONDITIONS....THIS WILL RESULT IN CRITICAL FIRE WEATHER
BEHAVIOR OVER PORTIONS OF SOUTHWESTERN NORTH DAKOTA. THE FIRE
DANGER WILL LOWER AS WINDS DIMINISH AND RELATIVE HUMIDITIES RISE
EARLY THIS EVENING.


NDZ031>033-040-041-043-044-171700-
/O.NEW.KBIS.FW.W.0034.080917T1800Z-080918T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
251 AM MDT WED SEP 17 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

WARM...DRY...AND BREEZY CONDITIONS WILL COMBINE WITH VERY DRY
RANGELAND CONDITIONS RESULTING IN CRITICAL FIRE WEATHER BEHAVIOR
OVER PORTIONS OF SOUTHWESTERN NORTH DAKOTA TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
3 follow-up statements
000 
WWUS83 KBIS 171554
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT WED SEP 17 2008

...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS...LOW
RELATIVE HUMIDITIES...AND VERY DRY RANGELAND CONDITIONS...

.WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES AROUND 20 PERCENT
AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL DEVELOP BY THIS
AFTERNOON. COMBINED WITH VERY DRY RANGELAND CONDITIONS....THIS
WILL RESULT IN CRITICAL FIRE WEATHER BEHAVIOR OVER SOUTHWEST NORTH
DAKOTA. THE FIRE DANGER WILL LOWER AS WINDS DIMINISH AND RELATIVE
HUMIDITIES RISE EARLY THIS EVENING.

NDZ031>033-040-041-043-044-180000-
/O.CON.KBIS.FW.W.0034.080917T1800Z-080918T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
954 AM MDT WED SEP 17 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

WARM...DRY...AND BREEZY CONDITIONS WILL COMBINE WITH VERY DRY
RANGELAND CONDITIONS RESULTING IN CRITICAL FIRE WEATHER BEHAVIOR
OVER SOUTHWEST NORTH DAKOTA TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 172034
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT WED SEP 17 2008

...A RED FLAG WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND VERY DRY RANGELAND
CONDITIONS...

.WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES OF 15 TO 20
PERCENT...AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL CONTINUE
THROUGH THE EARLY EVENING. COMBINED WITH VERY DRY RANGELAND
CONDITIONS...THIS WILL RESULT IN CRITICAL FIRE WEATHER BEHAVIOR
OVER SOUTHWEST NORTH DAKOTA. THE FIRE DANGER WILL LOWER AS WINDS
DIMINISH AND RELATIVE HUMIDITIES RISE THIS EVENING.

NDZ031>033-040-041-043-044-180200-
/O.CON.KBIS.FW.W.0034.000000T0000Z-080918T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
234 PM MDT WED SEP 17 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 180145
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT WED SEP 17 2008

...RED FLAG WARNING CANCELLED...

.THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE
DIMINISHED AND THE RELATIVE HUMIDITIES ARE RISING ACROSS THE 
SOUTHWEST.

NDZ031>033-040-041-043-044-180245-
/O.CAN.KBIS.FW.W.0034.000000T0000Z-080918T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
745 PM MDT WED SEP 17 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE RISING AND THE WINDS HAVE DIMINISHED. THE
RED FLAG WARNING HAS BEEN CANCELLED. 

$$

WAA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:23 AM MDT, 28 minutes earlier.

Area forecast discussion, Sep 17, 2:23 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT WED SEP 17 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE
ELEVATED FIRE WEATHER CONDITIONS TODAY...ALONG WITH CONTINUED WARM
AND MILD WEATHER THROUGH FRIDAY. UTILIZED A GENERAL MODEL BLEND AS
MAIN FEATURES ARE WELL AGREED UPON.

CURRENTLY...OUR FLOW ALOFT CONTINUES TO BE NORTHWESTERLY WITH A
NEGATIVELY TILTED UPPER LEVEL RIDGE IN PLACE ACROSS THE SOUTHERN
PLAINS INTO THE PACIFIC NORTHWEST. SURFACE HIGH PRESSURE IS CENTERED
OVER SOUTH CENTRAL CANADA RESULTING IN WEAK SOUTHEASTERLY LOW LEVEL
FLOW ACROSS THE FORECAST AREA. CLEAR SKIES ATTM OVER ALL OF WEST AND
CENTRAL ND WITH MORE CLOUDS JUST NORTH OF THE INTERNATIONAL BORDER
CLOSER TO THE UPPER JET STREAM.

THE UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE NEXT 24
HOURS...RESULTING IN SIMILAR DAYTIME TEMPERATURES AS WE SAW ON
TUESDAY. MAY EVEN BE A TAD WARMER ACROSS THE WEST TODAY AS RETURN
FLOW STRENGTHENS ALONG WITH WEAK WAA OVER MY FAR WESTERN COUNTIES.
SOUTHEAST WINDS WILL BECOME BREEZY LATER THIS MORNING AND AFTERNOON
AS THE SFC HIGH SLIDES SOUTHEAST INTO NORTHERN MN AND CONSTRICTS THE
PRESSURE GRADIENT OVER WEST/CENTRAL ND. THIS STRENGTHENING OF WINDS
ALONG WITH WARM AND MILD TEMPERATURES TODAY WILL ELEVATE FIRE
WEATHER PARAMETERS NEAR TO ABOVE CRITICAL THRESHOLDS...MORE SO OVER
SOUTHWESTERN ND WHERE DRY RANGELAND CONDITIONS EXIST DUE TO A 2008
RAINFALL DEFICIT OF 4-6 INCHES. THUS WILL ISSUE A RED FLAG WARNING
FOR MY SEVEN SOUTHWEST COUNTIES THIS AFTERNOON THROUGH EARLY THIS
EVENING.

THE RIDGE BREAKS DOWN A BIT THURSDAY/THURSDAY NIGHT AS A CLOSED
UPPER LOW CURRENTLY OVER NORTHERN CALIFORNIA IS EJECTED
EAST-NORTHEAST ACROSS THE INTERMOUNTAIN WEST TODAY/TONIGHT...THEN AS
RESIDUAL S/WV ENERGY ACROSS THE NORTHERN PLAINS REGION THURSDAY
AFTERNOON AND EVENING. THIS WILL COINCIDE WITH A WEAK SURFACE TROUGH
MOVING ACROSS THE FORECAST AREA ALONG WITH INCREASED INSTABILITY. A
STRONG CAP IS STILL ADVERTISED BY MODELS TO BE IN PLACE CENTRAL AND
EAST THURSDAY AFTERNOON SO WILL LEAVE DRY HERE. WEAKER CIN OVER MY
SOUTHWEST THUR AFTERNOON SO WILL THROW IN A SLIGHT CHANCE FOR
THUNDER THERE. BUFFER SOUNDINGS ARE ON THE DRY SIDE...BUT MAY BE
ENOUGH MOISTURE TO TRIGGER A FEW DRY THUNDERSTORMS. RESIDUAL S/WV
ENERGY CONTINUES TO MOVE ACROSS THE LOCAL REGION THURSDAY
NIGHT...PROVIDING POSSIBLE TRIGGER FOR NOCTURNAL THUNDERSTORMS. HAVE
THUS ADDED SLIGHT CHANCE POPS SOUTH AND EAST THURSDAY NIGHT.

CONTINUED WARM IF NOT A BIT WARMER ON THURSDAY AS WELL WITH
TEMPERATURES INTO THE 80S ACROSS MOST OF WESTERN AND CENTRAL NORTH
DAKOTA. MUCH LIGHTER WINDS EXPECTED ACROSS THE WEST WHICH WILL HELP
TO GREATLY REDUCE FIRE WEATHER CONCERNS.

FRIDAY INTO FRIDAY NIGHT...ANOTHER WEAK COLD FRONT MOVES SOUTHWARD
OUT OF CANADA IN ADVANCE OF A LARGE SURFACE TROUGH MOVING INTO THE
INTERMOUNTAIN WEST. THIS WILL KNOCK TEMPERATURES DOWN A BIT...BUT
NOT MUCH AND STILL WELL ABOVE CLIMATOLOGICAL NORMALS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
RIDGING WHICH HAS REMAINED OVER THE NORTHERN PLAINS THIS WEEK WILL
BE REPLACE BY CYCLONIC FLOW WITH SEVERAL CLOSED LOWS TRAVERSING THE
CENTRAL NORTH AMERICA DURING THE EXTENDED PERIODS. THE FIRST LOW
APPROACHES SUNDAY AND SECOND LATE IN EXTENDED PERIODS ON WEDNESDAY.
BOTH SYSTEMS SHOULD SPREAD PRECIPITATION OVER THE FORECAST AREA.

&&

.AVIATION...
NO AVIATION ISSUES.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE MET OVER SOUTHWESTERN
NORTH DAKOTA TODAY WHERE WARM AND BREEZY CONDITIONS COINCIDE WITH
VERY DRY RANGELAND CONDITIONS. THIS WILL RESULT IN THE RFD INDEX
FALLING INTO THE EXTREME CATEGORY AND NECESSITATE A RED FLAG
WARNING. WILL ALSO HAVE ELEVATED FIRE WEATHER CONCERN OVER THE
REMAINDER OF WESTERN ND WHERE THE RFD INDEX WILL FALL INTO THE
VERY HIGH CATEGORY.

CONTINUED WARM THURSDAY AND FRIDAY BUT ALSO MUCH LESS WIND OVER
WESTERN PORTIONS OF THE STATE EXPECTED...THUS A DECREASE IN FIRE
WEATHER CONCERNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NDZ031>033-040-041-043-044.

&&

NH/HW

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.